Montana, 2006

Flood in Montana, May 21 to 23, 2006

May 21 to 23, 2006 · NWS TFX · 1 event in 1 county or zone

Warm temperatures and melting snowpack caused a rise in the Gallatin River near Logan. Water levels in the river approached flood stage but did not exceed it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Warm temperatures and melting snowpack caused a rise in the Gallatin River near Logan. Water levels in the river approached flood stage but did not exceed it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 21, 4:30 AM MST, 30 minutes earlier.

Area forecast discussion, May 21, 4:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT SUN MAY 21 2006

UPDATE FOR AVIATION

.DISCUSSION...
TODAY THROUGH TUESDAY...UNSETTLED WEATHER PATTERN TO CONTINUE INTO
EARLY THIS WEEK WITH EMBEDDED WEATHER DISTURBANCES IN A SW TO S
FLOW ALOFT. ONE WEATHER DISTURBANCE IS FORECAST TO MOVE THROUGH SW
AND CNTRL MT THIS AFTERNOON/EVENING. HARD TO SEE ON SATELLITE
IMAGERY HOW WELL MODELS ARE DEPICTING THIS FEATURE WHICH IS
SOMEWHERE OVER NV. SPC HAS CENTRAL MT UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS AGAIN TODAY BUT LIFT DOES NOT SEEM QUITE AS
FAVORABLE AS ON SATURDAY. STILL WILL GO AHEAD AND MENTION THE
THREAT OF STRONGER THUNDERSTORMS. MONDAY WILL SEE AN EVEN MORE
UNSTABLE AIRMASS AHEAD OF AN UPPER TROUGH OVER THE SW U.S. EXPECT
A FEW RECORD HIGH TEMPERATURES TO FALL. THERE IS SOME QUESTION
ABOUT A TRIGGER FOR THE THUNDERSTORMS IN THE LATE AFTERNOON ON
MONDAY AS THE UPPER TROUGH WILL NOT MOVE THROUGH THE FORECAST
AREA UNTIL LATE MONDAY NIGHT AND TUESDAY. MODELS DIFFER IN THE
DETAILS OF THIS FEATURE. FEEL CONFIDENT MOST PLACES WILL SEE RAIN
BUT DUE TO UNCERTAINTY HAVE KEPT POPS MOSTLY IN THE CHANCE
CATEGORY. BLANK

TUESDAY NIGHT THROUGH SUNDAY...PREFER THE MORE CONSISTENT AND
AMPLIFIED ECMWF FOR THIS PERIOD AS THE GFS HAS STRAYED FROM
CONTINUITY. THE FORECAST AREA WILL REMAIN IN A GENERAL SOUTHWEST
FLOW ALOFT AS AN UPPER LEVEL LOW SLOWLY APPROACHES FROM THE WEST.
LOW CHANCE POPS WERE MAINTAINED ACROSS THE PLAINS AND VALLEYS
THROUGH MIDWEEK...WITH CHANCE POPS OVER THE WESTERN MOUNTAINS. POPS
WERE THEN RAISED INTO THE CHANCE CATEGORY OVER ALL AREAS NEXT
WEEKEND AS THE MAIN UPPER LEVEL FEATURE APPROACHES. TEMPERATURES
WILL SLOWLY COOL THROUGH THE PERIOD. SCHAUMANN

&&

.AVIATION...
UPDATED 0447Z.

VFR CONDITION WILL PREVAIL THROUGH THE PERIOD...EXCEPT FOR MVFR AROUND
THUNDERSTORMS. MID LEVEL MOISTURE WILL
MOVE ACROSS REGION...UNDER A SOUTHWEST FLOW ALOFT. AIRMASS WILL BECOME
UNSTABLE AFTER 18Z FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDROLOGICAL PROBLEMS ARE EXPECTED. HOWEVER SOME AREA
STREAMS/RIVERS ARE RUNNING HIGH DUE TO SNOWMELT OR RELEASES FROM
UPSTREAM RESERVOIRS. TWO DIFFERENT RIVER STATEMENTS HAVE BEEN ISSUED
TO HIGHLIGHT THESE CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  85  53  92  56 /  20  20  20  40
CTB  81  50  84  53 /   0  20  20  40
HLN  84  52  89  55 /  20  10  20  40
BZN  81  46  85  50 /  10  10  20  40
WEY  73  37  75  42 /  20  20  30  50
DLN  78  46  80  49 /  10  10  20  40
HVR  86  54  94  58 /  10  20  10  40
LWT  81  51  89  55 /  20  30  10  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...SCHAUMANN
AVIATION...WILLIAMSON DC

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 21, 4:25 AM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT SUN MAY 21 2006

MTZ008>015-044>055-221130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
525 AM MDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING FOR THE FOLLOWING COUNTIES
AND PARTS OF COUNTIES...FERGUS..JUDITH
BASIN..CHOUTEAU..CASCADE..MEAGHER..BROADWATER..JEFFERSON..LEWIS
AND CLARK..TETON..PONDERA..AND ALSO NORTHERN GALLATIN..SOUTHERN
TOOLE..SOUTHERN LIBERTY..SOUTHERN HILL AND SOUTHWEST BLAINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
May 21, 5:00 AM MST to May 23, 5:00 AM MST
Where
Gallatin County, Logan
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.883, -111.433

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506921.